Mississippi, 2020Flash Flooding in Mississippi, February 18, 2020
February 18, 2020 · NWS JAN · 8 events in 6 counties and zones
A cold front sank very slowly south into the northern parts of the ArkLaMiss. With abundant moisture in place, storms moved repeatedly over the same locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sank very slowly south into the northern parts of the ArkLaMiss. With abundant moisture in place, storms moved repeatedly over the same locations. This resulted in flash flooding for locations generally along and north of the Highway 82 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 18, 3:34 PM CST, 41 minutes earlier.
Area forecast discussion, Feb 18, 3:34 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
334 PM CST Tue Feb 18 2020
.DISCUSSION...
Tonight through Wednesday:
A cold front currently extends across the northern portions of
our area this afternoon, with showers and thunderstorms occuring
mainly along and behind the boundary. This front will slowly move
southeast through the day into this evening. It continues to look
like rainfall totals will be on the 1-2 inch range for much of the
area. Will continue to advertise in our HWO/Graphicasts and a
flash flood watch is already in effect. With lapse rates of around
5.5C/KM and a decent amount of shear, expect the storms to remain
sub-severe for the most part, but an isolated strong to severe
storm cannot be ruled out this afternoon into early evening. The
front will move south of the area later this evening, but post
frontal rain will continue into the overnight hours. Lows tonight
will range from around 40 in the north to mid 50s in the Pine Belt
Region.
We will get some relief from the rain Wednesday morning into the
afternoon hours, but light rainshowers will continue to be possible
during this period. Another short wave will approach the area
Wednesday afternoon with increasing chances for rain once again.
Highs will range from around 50 across the delta to around 60 across
the Pine Belt. /15/
Thursday through next Monday:
A secondary disturbance is set to move along the northern Gulf Coast
on Thursday which will bring another round of unwelcome rainfall to
the CWA. This time the bulk of the rain will fall along or south of
I-20. There will be very little instability in place at that time
and moisture will be lacking due to the previous frontal passage so
that this precip will come as stratiform rainfall. Currently between
Wednesday night and Thursday, rainfall totals of 0.5"-1.5" are
expected with generally 1" anticipated along and south of I-20.
The upper trough will push the disturbance out of the area fairly
quickly so that precip should be exiting the CWA by midnight on
Thursday. Surface high pressure will then help to clear out skies
and make way for one to two days of sunny, dry weather. Temps will
be chilly in the wake of the trough. Overnight temperatures will
drop into the 30s by Friday morning with highs in the 40s/50s.
Saturday morning will be the coldest as the core of high pressure
moves overhead and temps will fall into the upper 20s to near 30.
One thing that will come into play again as spring is beginning to
blossom is the need for freeze warnings. At this point though, we
believe it is still a little early in the season for any of that.
As the next disturbance develops in the Plains, rain chances will
increase going into Saturday night/Sunday morning. This short wave
trough/closed low will push eastward and bring our next round of
rainfall. At this point, this system seems to be lacking instability
so that convection or severe storms is not expected. This will help
to keep rainfall rates lower as well and at this point only 0.5"-1"
of rain is anticipated between Sunday and Monday. The pattern is
pretty progressive and the shortwave should exit the area by Monday
evening. /10/
&&
.AVIATION...
18Z TAF discussion:
A mix of LIFR/IFR/MVFR conditions prevail across TAF sites and
expect these conditions to continue through the day. A cold front
currently extends across the northern portions of the area and
this front will slowly move southeast. As the front moves across
the area, showers and thunderstorms are likely at all sites today
into tonight. Expect widespread LIFR/IFR ceilings to return this
evening and continue through the end of the period. Light
southwest winds will swing around to the north behind the boundary
with gusts from 20-25 mph possible with frontal passage. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 46 55 43 47 / 92 56 94 96
Meridian 48 56 45 49 / 82 51 91 97
Vicksburg 46 52 43 47 / 85 57 96 94
Hattiesburg 53 61 48 54 / 62 38 96 99
Natchez 48 54 44 48 / 91 74 99 97
Greenville 40 49 40 44 / 78 21 84 76
Greenwood 43 52 40 46 / 83 22 82 82
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through late tonight for MSZ027>033-035>056.
LA...Flash Flood Watch through late tonight for LAZ009-016.
AR...None.
&&
10/15
Hazardous weather outlook, Feb 18, 3:43 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
343 PM CST Tue Feb 18 2020
ARZ074-075-LAZ007-008-015-023>026-MSZ018-019-025-026-034-057>065-
192145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-Grenada-
Washington-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-
343 PM CST Tue Feb 18 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, east central Mississippi, north
central Mississippi, northwest Mississippi, and south central
Mississippi.
.DAY ONE...Tonight and Wednesday
FLOODING
THREAT...Limited
TIMING...Tonight
Rainfall amounts around one inch with locally higher amounts in a
short amount of time, will be possible through tonight. This may
lead to localized flash flooding and worsen ongoing river
flooding.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ009-016-MSZ027>033-035>056-192145-
East Carroll-Madison LA-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-
343 PM CST Tue Feb 18 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Wednesday
FLOODING
THREAT...Elevated
TIMING...Tonight
Rainfall amounts of one to two inches with locally higher
amounts in a short amount of time, will be possible through
tonight. This will likely lead to areas of flash flooding and
worsen ongoing river flooding.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
MSZ066-072>074-192145-
Jones-Marion-Lamar-Forrest-
343 PM CST Tue Feb 18 2020
This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Wednesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
15
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Flash Flood, Montgomery
- When
- February 18, 4:15 PM CST to 5:30 PM CST
- Where
- Montgomery County, 0.51 mi ENE of Winona to 0.53 mi NE of Winna Montgomery Co
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.482, -89.721
Several roads flooded in the city of Winona. Water also covered portions of Highway 51 south of Winona.
Flash Flood, Lowndes
- When
- February 18, 4:20 PM CST to 6:15 PM CST
- Where
- Lowndes County, College to 0.35 mi SSW of College
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.500, -88.420
Water approached and flowed over several roads in Columbus.
Flash Flood, Clay
- When
- February 18, 4:30 PM CST to 5:00 PM CST
- Where
- Clay County, 0.86 mi NNE of West Pt to 0.5 mi NNW of West Pt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.611, -88.644
A few streets were flooded around West Point.
Flash Flood, Clay
- When
- February 18, 4:30 PM CST to 5:00 PM CST
- Where
- Clay County, 6.32 mi N of Bigsprings to 8.87 mi ENE of Montpelier
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.790, -88.850
A few roads were flooded across the northern portions of Clay County.
Flash Flood, Humphreys
- When
- February 18, 4:30 PM CST to 5:30 PM CST
- Where
- Humphreys County, 2.18 mi NE of Belzoni to 1.29 mi SW of Deovolente
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.201, -90.472
A few roads across the northern portions of the county had water across them.
Flash Flood, Choctaw
- When
- February 18, 5:00 PM CST to 6:15 PM CST
- Where
- Choctaw County, 2.8 mi NW of Sherwood to 2.48 mi WNW of Sherwood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.504, -89.169
Water was across Old Trace Road.
Flash Flood, Oktibbeha
- When
- February 18, 5:15 PM CST to 6:15 PM CST
- Where
- Oktibbeha County, 3.8 mi NW of Adaton to 3.85 mi NW of Adaton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.520, -88.975
Water was across Polly Bell Road.
Flash Flood, Oktibbeha
- When
- February 18, 5:30 PM CST to 6:10 PM CST
- Where
- Oktibbeha County, 5.65 mi SSW of State College to 5.2 mi S of State College
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Social Media
- Coordinates
- 33.350, -88.790
A culvert was dislodged and a portion of the road was washed out at the intersection of Pike and Spruill roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, February 18, 2020$25,000 · 55 kt wind · 1 event
- Winter Weather in New York, February 18, 20206 events
- Heavy Snow in Maine, February 18 to 19, 20206 events
- Flash Flooding in Arkansas, February 18, 20203 events
- Hail in Oklahoma, February 18, 20200.75 in hail · 3 events
- Winter Weather in Vermont, February 18, 20202 events
- Heavy Snow in New Hampshire, February 18, 20202 events
- Flooding in Alabama, February 18, 20202 events
- Frost and Freeze in Oregon, February 18, 20201 event
- High Wind in Texas, February 18 to 19, 20201 event
- Flood in Arkansas, February 18 to 19, 20201 event
- Heavy Snow in Alaska, February 18 to 19, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874998, 874999, 875001, 875002, 875003, 875004, 875005, 875007.